Share ConsumerLab.com's information with family and friends — or just send to yourself. Simply provide an email address below.
You must provide a valid email address.
Your email address*:
Your name*: Send me a copy
Email Address where it's going*:
*Addresses and name will only be used for sending this message.
Additional message (optional):
Your message has been sent. Thanks for sharing!
Does Vitamin K Interfere with Coumadin & Other Blood Thinners?
Question: I'm considering taking vitamin K for my bones, but I take blood thinner (anti-coagulant) medication. Is there a problem taking both?
Answer: In addition to vitamin K playing a role in bone health, it helps make proteins needed for clotting. Anti-coagulant drugs like warfarin (Coumadin and Jantoven) work by blocking the production of those clotting proteins, helping to "thin" the blood and prevent clotting. Not surprisingly, increasing your intake of vitamin K long-term may require you to slightly increase the dose of blood thinner and, similarly, people taking these blood thinners are advised to avoid wide fluctuations in their vitamin K intake.
(Be aware that CoQ10 is chemically similar to vitamin K2 and may also decrease the effects of warfarin , although the evidence for this is mixed. See Concerns and Cautions in the CoQ10 Supplements Review).
Some newer blood thinning drugs, such as dabigatran (Pradaxa) and rivaroxaban (Xarelto) are not thought to be affected by vitamin K intake.
Another way to prevent clots is by taking aspirin or related drugs, but these work in a different way - preventing platelets from clumping together to form clots. There does not appear to be evidence of vitamin K interacting with anti-platelet drugs.